Ohio, 2023

Winter Storm in Ohio, January 25, 2023

January 25, 2023 · NWS CLE · 1 event in 1 county or zone

Low pressure lifted out of the Ohio Valley and across western Ohio on January 25, 2023. An area of wet snow occurred to the north and west of this low pressure, bringing a short-lived but intense period of wet snow to Northwest Ohio.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure lifted out of the Ohio Valley and across western Ohio on January 25, 2023. An area of wet snow occurred to the north and west of this low pressure, bringing a short-lived but intense period of wet snow to Northwest Ohio. Snow rates of up to 1 per hour occurred, which led to snow-covered road conditions and several accidents on major highways in the Toledo area. A total of 5 of snow was measured in Ottawa Hills with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 25, 4:38 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 25, 4:38 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
438 AM EST Wed Jan 25 2023

.SYNOPSIS...
Low pressure will track from the mid-Mississippi Valley this
morning towards Lake Erie tonight before departing to the east
coast by Thursday. After brief high pressure on Friday, a cold
front sinks into the area on Saturday from the northwest. Low
pressure will track east along this front on Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
A Winter Storm Warning remains in effect for Lucas, Wood,
Hancock, Ottawa, and Sandusky Counties for 5-9 inches of snow,
with a brief mix of sleet. Elsewhere a Winter Weather Advisory
is in effect for 2-4" of snow with a mix of sleet. Freezing rain
may also be possible for parts of northwest Pennsylvania. For
more details on the situation, see below.

Moderate snowfall has begun to move into the southern part of
our forecast area in central Ohio with visibilites down to 1 SM
and snowfall rates up to 0.5" per hour already. Roads are
already beginning to become snow covers according OHGO cameras
with slowing traffic on I-71 south of Mansfield and I-77 south
of Canton on Google Maps. Farther upstream, from central Ohio
to southern Indiana, better mesoscale banding is occurring with
variable visibilites of 1 1/2 SM down to as low as 1/4SM at
times, with snowfall rates of 1/2 to 1 inch per hour. Expect
this banding to quickly move into the forecast area over the
next couple hours. Once snow moves in, moderate to heavy (at
times) snowfall rates are expected, with roads quickly becoming
snow covered, which will make travel very difficult this
morning. Most areas will observe approximately six hours of
moderate to heavy (at times) snowfall this morning, before we
start to see mainly sleet mix in as that strong low-level jet
advects warm air aloft into the region. Should expect a wintry
mix of mostly snow and sleet for about one to two hours before
temperatures at the surface warm enough for precipitation to
fall as all rain by this afternoon. Freezing rain could mix in,
but this is most likely for northwest Pennsylvania where cooler
surface temperatures are most likely to linger. Parts of
northwest Ohio is likely to remain on the cold side of this
system for the longest duration (perhaps the entire duration,
especially for Lucas County), allowing some of these areas to
remain under accumulating snowfall for longer. Hi-res models
also continue to indicate a stronger mesoscale band northwest of
the low pressure center, associated with frontogenesis from the
trowal. Because of this, snow totals within the warning area
have increased by 1-2" from the previous iteration of the
forecast, up to 5-9". Would not be surprised to see isolated
higher amounts into Lucas County.

Within the warm sector, expect temperatures to warm to the mid
to upper 30s this afternoon/evening, with some spots in central
and east-central Ohio reaching 40. This should hopefully allow
for roads to improve quicker during the afternoon/evening hours
for these areas. Scattered rain showers are expected, with hi-
res guidance suggesting brief moderate to heavy rainfall with
the strongest rain showers. Breezy southeast winds also expected
with gusts up to 30 mph. Stronger winds with downsloping are
expected in northwest Pennsylvania where gusts up to 40 mph are
possible.

As the system pulls away to the east tonight, precipitation decreases
to scattered coverage. Cold temperatures will advect in from
the west, changing over any remaining precipitation from rain
back to snow from west to east. Wrap around moisture and cooler
temperatures aloft (around -8 to -10 C at 850mb) within
northwest flow will likely support the development of lake
effect snow later tonight across the snowbelt region, with lake
effect snow continuing through the day on Thursday. Generally
expecting an additional 2 to 5 inches of snow tonight through
Thursday for the snowbelt region of northeast Ohio and northwest
Pennsylvania, with higher amounts of the 8 inches in Erie
County, PA. It's likely we'll have to consider extending the
winter weather advisory for the snowbelt, including Cuyahoga,
Lake, Geauga, Ashtabula, Erie, PA, and Crawford, PA Counties.
Erie County, PA may require a lake effect snow warning, due to
the forecast higher amounts.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term forecast period will continue a very active weather
week with the back side of the low pressure system and cold front.
During the Thursday night period, the focus will be on the snow
potential across the region. A shortwave trough moving through the
region will back the flow slightly to the west and lake enhanced
snow from the Great Lakes will shift their band trajectories quite a
bit at the beginning of the period. Any snow with support from Lake
Huron will be shifted northeast out of the area and the main concern
will be snow with origins of Lake Michigan and a wind direction that
takes into account the long axis of Lake Erie. With a trough moving
through to provide lift, believe that snow will intensify as it
shifts as well. So have a heavy hand of likely and categorical PoPs
to start on Thursday night and the best snow will be in the snow
belt of NE OH and NW PA. The trough will swing through overnight and
flow will continue to back across the region and eventually any lake
enhancement will be favored out of the forecast area. This period
will need to be covered by at least a Winter Weather Advisory, as
mentioned in the near term discussion above.

A surface ridge will develop across the region for Friday as a
strengthening clipper system moves through the northern Great Lakes.
This combination will allow for a notable pressure gradient across
the region and expect most folks to notice the winds on Friday,
especially as winds may gust to 30-35 mph. There will be some lift
across the region with some warm air advection and as some energy
from the trough supporting the clipper pushes southeast, so the
chance for precipitation is there and have some high PoPs,
especially Friday evening. A cold front will move through the area
by Saturday morning and precipitation will be more focused to lake
effect regions with a cold air advection regime in place, but
temperatures are fairly marginal to get too excited about snow
chances. High pressure over the southeast will briefly bubble into
the region on Saturday afternoon and there should be a dry period
late in the short term period before the next low pressure system
targets the region for mainly Sunday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A panhandle system very similar to the episode occurring over the
next 24 hours looks to repeat itself for Sunday with a low pressure
system crossing the forecast area and bringing a mix of rain and
snow, and perhaps a wintry mix, for the entire area. Details are
still far out to talk specifics with timing and impacts, but it will
be another system worth watching in what has turned into an active
end of January. Behind this system for Monday and Tuesday, a strong
high pressure system will enter from the northwest, which typically
means that temperatures will be trending colder to kick off
February. Will have to monitor this evolution of this pattern as
increasing cold chances also will spell increasing snow chances for
the far extended.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
Ceilings already coming down to MVFR across the area with the
approach pf a strong low pressure system from the southwest,
and will continue the descent into IFR as the onset of snow
begins generally after 08Z. Snow onset may be on the heavier
side, but give an hour of MVFR visibilities for the most part,
but periods of 1/2SM and LIFR ceilings are possible in banded
snowfall. Terminals east of TOL will change to a brief mix with
FZRA and then to RA for a period of time. Winds gust 20-25kts
out of the SE/E after 16Z Wednesday. As the surface low departs
to the northeast, winds come back around to a westerly direction
with more cold air and a return of snow showers to the
terminals into Wednesday night.

Outlook...Non-VFR continues into Wednesday night/Thursday in
snow showers. Non- VFR anticipated with a cold front and
precipitation Saturday.

&&

.MARINE...
Low pressure will quickly enter the Lake Erie region today. A warm
front will approach the lake this morning and on the northwest side
of the front, northeast flow will increase greatly over the western
basin, while further east increasing southeast, offshore flow will
develop for the eastern basin. The surface low will track northeast
along this feature and cross the western basin tonight. Northwest
then west flow will increase across the lake tonight into Thursday
as a cold front crosses the basin and waves will build
significantly, especially east of the Lake Erie Islands. Have gone
ahead and put up a Small Craft Advisory for the lake to account for
this window. The lingering trough will weaken on Thursday night as a
surface ridge enters for Friday and a brief window of non-headline
marine conditions are expected. As the surface ridge strengthens
over the area on Friday, low pressure passing north of the Great
Lakes will also strengthen and a robust pressure gradient will set
up for Friday and Friday night with strong south to southwest flow
and additional marine headlines will be needed. A cold front will
move through the region on Saturday and winds will become more
westerly and diminish with time. A low pressure system will target
the area on Sunday and has a similar setup to the current 24-36 hour
period, so another round of marine headlines for winds and waves
seems plausible.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 11 PM EST this evening for OHZ003-
     006>008-017.
     Winter Weather Advisory until 3 PM EST this afternoon for
     OHZ009-010-018>023-027>033-036>038-047.
     Winter Weather Advisory until 4 PM EST this afternoon for
     OHZ011>014-089.
PA...Winter Weather Advisory until 4 PM EST this afternoon for
     PAZ001>003.
MARINE...Small Craft Advisory from 10 AM this morning to 10 AM EST
     Thursday for LEZ142>144.
     Small Craft Advisory from 10 PM this evening to 7 PM EST
     Thursday for LEZ145>147.
     Small Craft Advisory from 4 PM this afternoon to 10 PM EST
     Thursday for LEZ148-149.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...26
MARINE...Sefcovic
Hazardous weather outlook, Jan 25, 4:37 AM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
437 AM EST Wed Jan 25 2023

OHZ009-010-018>023-027>033-036>038-047-260945-
Erie-Lorain-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
437 AM EST Wed Jan 25 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-017-260945-
Lucas-Wood-Ottawa-Sandusky-Hancock-
437 AM EST Wed Jan 25 2023

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-089-PAZ003-260945-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Crawford-
437 AM EST Wed Jan 25 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-260945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
437 AM EST Wed Jan 25 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-002-260945-
Northern Erie-Southern Erie-
437 AM EST Wed Jan 25 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southeast wind gusts in excess of 40 mph are possible late this
morning through this afternoon.

Lake effect snow will develop tonight and continue through Thursday
night. Additional snow accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Lucas

When
January 25, 7:00 AM EST to 7:00 PM EST
Where
Lucas forecast zone
Reported by
Trained Spotter
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Low pressure lifted out of the Ohio Valley and across western Ohio on January 25, 2023. An area of wet snow occurred to the north and west of this low pressure, bringing a brief but intense period of wet snow to Northwest Ohio. The bulk of the snow fell in a short window between 10:30 AM and 2:00 PM when rates around 1 per hour occurred. This snow was very wet and dense which led to increased impact when the brief period of heavy rates caused quick accumulations on area roadways. A number of accidents occurred on major highways in the county. A crash at mile marker 52 of the Ohio Turnpike closed the eastbound lanes around 1:00 PM. Shortly after 1:00 PM, a semi-truck spun out and blocked much of I-75 southbound just south of the Michigan border. Another accident involving a semi-truck restricted traffic along I-475 near US 20 around 1:20 PM. A peak snow amount of 5 was measured by a trained spotter in Ottawa Hills with this storm. Observers at Toledo Express Airport measured 4.6 of snow. A CoCoRaHS observer in Waterville recorded 4.1 .

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092583.